Missouri, 2009Damaging Winds in Missouri, June 23, 2009
June 23, 2009 · NWS EAX · 5 events in 1 county or zone
A cluster of severe thunderstorms, brought damaging winds to Clay County, late |in the afternoon and evening hours, of June 23, 2009.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms, brought damaging winds to Clay County, late |in the afternoon and evening hours, of June 23, 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 23, 2:44 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 23, 2:44 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CDT TUE JUN 23 2009
.DISCUSSION...
BIGGEST CHALLENGE IN THE SHORT TERM FOCUSES ON EXCESSIVE HEAT AND
VERY SLIGHT CONVECTIVE CHANCES THIS EVENING/TONIGHT AND AGAIN ON
THURSDAY.
TONIGHT - THURSDAY:
EXCESSIVE HEAT WILL PERSIST THROUGH AT LEAST WEDNESDAY FOR THE
ENTIRE FORECAST AREA AND LIKELY INTO THURSDAY FOR THE SOUTHWESTERN
THIRD OF THE FORECAST AREA...INCLUDING THE METRO. THE COMBINATION OF
VERY HOT CONDITIONS AND VERY MOIST DEW POINTS IS YIELDING HEAT INDEX
VALUES EXCEEDING 110 ACROSS A SIZABLE PORTION OF THE AREA. AS A
RESULT THE ENTIRE FORECAST AREA WAS UPGRADED TO AN EXCESSIVE HEAT
WARNING FOR THE REMAINDER OF TODAY AND THROUGH WEDNESDAY EVENING.
HIGH TEMPERATURES FOR WEDNESDAY WILL BE VERY SIMILAR TO TODAY AND
LIKELY A DEGREE OR TWO WARMER. DEW POINTS ARE LITTLE TRICKY AS MIXING
OF DEW POINTS ACROSS OUR WESTERN ZONES WILL TRY TO OVERCOME
EVAPORATION. FEEL THAT MIXING WILL DECREASE DEW POINTS SOME OVER THE
WEST BUT EVAPOTRANSPIRATION WILL CONTINUE TO PRODUCE DEW POINTS IN
THE MIDDLE 70S. STILL THE COMBINATION OF HEAT AND HUMIDITY RESULTS
IN HEAT INDEX VALUES IN THE 105 TO 110 RANGE. THURSDAY...A MORE
DIFFICULT TEMPERATURE FORECAST DUE TO POSSIBLE CONVECTION AND/OR
CONVECTIVE DEBRIS RESULTS IN A LESS CONFIDENT FORECAST. THE LEFTOVER
PRECIPITATION/CLOUD COVER IS EXPECTED OVER THE EASTERN THIRD OF THE
FORECAST AREA WHICH SHOULD GIVE THAT PART OF THE FORECAST AREA A BIT
OF REPRIEVE FROM THE EXCESSIVE HEAT. ACROSS OUR WEST/SOUTHWESTERN
ZONES HIGHER CONFIDENCE EXISTS THAT MID TO UPPER 90 DEGREE TEMPS
WILL BE SEEN. DEW POINTS ARE STILL EXPECTED TO BE IN THE LOWER 70S
WHICH COMBINED WITH THE HEAT WILL YIELD HEAT INDEX VALUES OF 100 TO
105 ACROSS THE METRO AND SURROUNDING COUNTIES.
ANOTHER CONCERN FOR THIS EVENING AND TONIGHT IS THE POSSIBILITY OF
CONVECTION VENTURING INTO OUR NORTHERN COUNTIES. SATELLITE IMAGERY
SHOWS A WELL DEFINED OUTFLOW BOUNDARY EXTENDING FROM NEAR OMAHA TO
NORTH OF GRAND ISLAND AND MOVING SOUTH. WHILE INSTABILITY IS EXTREME
SHEAR IS ALMOST NIL. BESIDES THE OUTFLOW BOUNDARY THERE ISNT A
FOCUS EITHER. REGARDLESS BELIEVE THAT AT LEAST A SLIGHT CHANCE FOR
STORMS ACROSS OUR FAR NORTHWESTERN AND NORTHERN ROW OF COUNTIES IS
JUSTIFIED. IF A STRONG ENOUGH COLD POOL CAN FOR IT MAY PUSH THE GUST
FRONT FURTHER SOUTH BUT IT WILL STILL HAVE TO OVERCOME THE LACK OF
SHEAR THIS FAR SOUTH.
CDB
MEDIUM RANGE (FRIDAY THRU TUESDAY)...
HEAT AND HIGH HUMIDITY WILL STILL GRAB THE HEADLINES FOR EARLY IN
THE EXTENDED FORECAST. HOWEVER...THE MEDIUM RANGE MODELS ARE IN
GENERAL AGREEMENT IN DEEPENING AN UPPER TROF FROM HUDSON BAY THROUGH
THE WESTERN GREAT LAKES OVER THE WEEKEND THEREBY SUPPRESSING THE TOP
OF THE UPPER HIGH/RIDGE AND ALLOWING THE FLOW TO BECOME MORE
NORTHWESTERLY. THIS IN TURN WILL PROVIDE A BETTER CHANCE FOR FRONTAL
SYSTEMS TO MIGRATE THROUGH THE CWA. THIS THEN CALLS INTO QUESTION
THE LONGEVITY OF THE MINI HEAT WAVES EXTENSION INTO THE WEEKEND.
THE FIRST QUESTION IS HOW FAR SOUTH WILL THURSDAYS COLD FRONT MOVE.
WITH THE 12Z NAM/GFS/ECMWF AND SREF ON BOARD SHOVING THE FRONT TO
NEAR THE MO/AR BORDER BY FRIDAY MORNING AND KEEPING THE CWA UNDER AN
EASTERLY LOW LEVEL FLOW. IF THIS WERE TO OCCUR THE MAIN BUBBLE OF
HOT AIR WOULD BE DISPLACED WESTWARD INTO KS/OK. AM STARTING TO COME
AROUND TO THIS WAY OF THINKING SO HAVE LOWERED TEMPERATURES A FEW
DEGREES ON FRIDAY. HOWEVER...THIS SHOULD BE SHORT-LIVED AS THE FRONT
EITHER DISSIPATES OR LIFTS BACK NORTH ONLY TO HAVE A STRONGER FRONT
COME THROUGH SATURDAY AFTERNOON OR EVENING. TIMING IS PROBLEMATIC AS
A SLOWER ARRIVAL TIME WILL ALLOW THE HOT/HUMID AIR TO BUBBLE BACK
NORTHEAST AND INTO THE CWA. COMBINE THAT WITH COMPRESSIONAL WARMING
ALONG/AHEAD OF THE FRONT AND MID/UPPER 90S ARE ONCE AGAIN POSSIBLE.
ONE COULD ARGUE LOW CHANCE POPS FOR SATURDAY BUT CONFIDENCE LOW ON
TIMING SO WILL PAINT THE CWA WITH SLIGHT CHANCE POPS WITH THE
UNDERSTANDING THAT FUTURE FORECASTS MAY NEED TO INCREASE POPS. WITH
A PRONOUNCED NORTHWESTERLY FLOW ALOFT THERE IS A GOOD CHANCE THAT THIS
SECOND FRONT WILL PUSH MUCH FURTHER SOUTHEAST THAN THE
THURSDAY/FRIDAY BOUNDARY. LOTS OF UNCERTAINTY ON WHETHER POST
FRONTAL CONVECTION WILL FORM AND WHEN. SO WENT WITH SLIGHT CHANCE
POPS FOR THE REST OF THE FORECAST AND LOWERED TEMPERATURES DUE TO
MODERATE COOLING AT 850MB AND WITHIN THE BOUNDARY LAYER.
MJ
&&
.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH
THE NEXT 24 HOURS AS AN UPPER RIDGE OF HIGH PRESSURE PERSISTS OVER
THE AREA. THERE MAY BE A FEW AFTERNOON CU DEVELOP IN THE VICINITY OF
THE TAF SITES BUT FEEL BEST MOISTURE IS EAST OF THE TAF LOCATIONS
AND WITH THE VERY WARM TEMPERATURES AND LIMITED MOISTURE IN THE MID
LEVELS THIS DEVELOPMENT WOULD STAY EAST.
CDB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 10 PM WEDNESDAY FOR MOZ001-MOZ002-
MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ022-MOZ023-MOZ024-
MOZ025-MOZ031-MOZ032-MOZ033-MOZ039-MOZ040-MOZ045-MOZ046.
EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR MOZ020-MOZ021-
MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-MOZ043-MOZ044-MOZ053-
MOZ054.
KS...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR KSZ025-KSZ057-
KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.Hazardous weather outlook, Jun 23, 11:58 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT TUE JUN 23 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY HOT AND HUMID CONDITIONS WILL PREVAIL ACROSS THE OUTLOOK AREA
THIS AFTERNOON...WITH TEMPERATURES RISING INTO THE MIDDLE 90S AND
HEAT INDICES PEAKING BETWEEN 100 AND 110 DEGREES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE VERY HOT AND HUMID CONDITIONS WILL PERSIST ON WEDNESDAY...WITH
AFTERNOON HIGHS RISING INTO THE 90S AND HEAT INDICES ONCE AGAIN
PEAKING BETWEEN 100 AND 110 DEGREES. OVERNIGHT LOW TEMPERATURES ARE
NOT EXPECTED TO FALL PAST THE MIDDLE 70S IN MANY LOCATIONS...WITH THE
HEAVIEST URBANIZED AREAS LIKELY NOT FALLING BELOW 80 DEGREES. THIS
COMBINATION OF HOT AFTERNOONS AND WARM EVENINGS WILL MAKE IT
DIFFICULT FOR THOSE WITHOUT AIR CONDITIONING TO COOL THEIR CORE BODY
TEMPERATURE. PROPER PRECAUTIONS WILL BE NECESSARY FOR THOSE SPENDING
EXTENDED TIME OUTDOORS...OR PERSONS WITHOUT ACCESS TO AIR CONDITIONED
SPACE TO AVOID HEAT RELATED ILLNESS. THE HEAT WILL LIKELY PERSIST
INTO THURSDAY...PARTICULARLY ACROSS EASTERN KANSAS AND INTO PORTIONS
OF WEST CENTRAL MISSOURI. VERY HOT AND HUMID CONDITIONS ARE EXPECTED
TO RETURN TO MUCH OF THE OUTLOOK AREA FRIDAY AND SATURDAY.
SIMILARLY TO THE NEXT COUPLE DAYS...AFTERNOON HIGHS WILL REACH WELL
INTO THE 90S...WITH HEAT INDICES RANGING BETWEEN 100 AND 110 DEGREES.
THERE WILL BE A CHANCE FOR THUNDERSTORMS MAINLY ACROSS EXTREME
NORTHERN MISSOURI WEDNESDAY NIGHT INTO THURSDAY MORNING. AT THIS
TIME...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE REGION
SATURDAY THROUGH SUNDAY AS A FRONT MOVES INTO THE AREA. AT THIS TIME
IT IS TOO EARLY TO DETERMINE IF SEVERE THUNDERSTORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DB/CB
Thunderstorm Wind, Clay
- When
- June 23, 4:35 PM CST
- Where
- Clay County, Pleasant Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.220, -94.480
Thunderstorm wind gusts, to an estimated 60 mph, were reported by law enforcement.
Thunderstorm Wind, Clay
- When
- June 23, 4:45 PM CST
- Where
- Clay County, 0.87 mi SE of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -94.420
A 4 inch tree limb was snapped off, and a transformer blew.
Thunderstorm Wind, Clay
- When
- June 23, 4:50 PM CST
- Where
- Clay County, 0.87 mi SE of Liberty
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -94.420
There were several reports of trees splitting.
Thunderstorm Wind, Clay
- When
- June 23, 4:55 PM CST
- Where
- Clay County, 0.87 mi SE of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -94.420
Winds were estimated to gust up to 60 mph.
Thunderstorm Wind, Clay
- When
- June 23, 8:55 PM CST
- Where
- Clay County, 4.15 mi N of Excelsior Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -94.230
The top of a 15 foot tall tree was snapped off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177338, 177342, 177341, 177339, 177343.